Hail, Bedford
- When
- July 13, 12:51 AM EST
- Where
- Bedford County, 7.47 mi S of Stone Mt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.073, -79.592
Quarter size hail fell on Planters Drive.
A line of thunderstorms associated with a larger cluster of storms advanced southeast through the region. A large number of trees were downed across the area, and some storms produced large hail during the late afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A line of thunderstorms associated with a larger cluster of storms advanced southeast through the region. A large number of trees were downed across the area, and some storms produced large hail during the late afternoon and early evening. An isolated severe storm not associated with the thunderstorm complex generated quarter size hail much earlier in the day in Bedford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 12, 6:31 PM EST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 731 PM EDT SUN JUL 12 2015 .SYNOPSIS... A WEAK WARM FRONT WILL LIFT SLOWLY NORTHEAST TOWARD THE REGION TONIGHT BEFORE PASSING TO THE NORTH LATER MONDAY INTO MONDAY NIGHT. NORTHWEST FLOW ALOFT WILL ALLOW UPPER LEVEL DISTURBANCES TO SPILL SOUTHEAST INTO THE AREA ALONG THE BOUNDARY THROUGH TUESDAY RESULTING IN PERIODIC ROUND OF SHOWERS AND THUNDERSTORMS. A WEAK COOL FRONT SHOULD DROP THROUGH THE REGION FROM THE NORTH BY MID WEEK. && .NEAR TERM /THROUGH MONDAY/... AS OF 730 PM EDT SUNDAY... STILL NO CLEAR MODEL CONSENSUS ON TIMING OR INTENSITY OF PRECIPITATION...BUT SO FAR TODAY...ONLY RAIN SHOWERS HAVE IMPACTED THE CWA. A CELL WEST OF TAZEWELL ONGOING CURRENTLY...IS THE FIRST CELL I HAVE SEEN EVEN NEAR OUR CWA YET TO EXHIBIT ANY LIGHTNING. MESO-SCALE MODELS HAVE VARYING DEGREES OF CONVECTION IMPACTING THE AREA OVERNIGHT. THE HRRR BRINGS THE ACTIVITY CURRENTLY IN KENTUCKY INTO OUR REGION IN A DIMINISHED STATE TOWARD MIDNIGHT. THE LOCAL WRF KEEPS ALL SIGNIFICANT ACTIVITY WEST OF I-77...DROPPING THE MOST INTENSE CONVECTION SOUTHWARD THROUGH EASTERN KY/EASTERN TN. NCEP WRF MODELS IN BETWEEN...BUT AGAIN SHOW NOTHING SIGNIFICANT IN OUR CWA TODAY OR TOMORROW. HAVE ADJUSTED POPS SOMEWHAT OVERNIGHT INTO THE EARLY MORNING HOURS TO ACCOUNT FOR BETTER THREAT FOR CONVECTION WEST OF I-77...LESS LEAST OF THE BLUE RIDGE. ONLY MINOR ADJUSTMENTS TO T/TD NEEDED AT THIS TIME. AS OF 355 PM EDT SUNDAY... MODELS OFFERING SEVERAL DIFFERENT SOLUTIONS FOR TONIGHT AND MONDAY...ESPECIALLY LOOKING AT WINDS...LOCATION OF PRECIPITATION AND MAXIMUM TEMPERATURES ON MONDAY. SATELLITE TOTAL PRECIPITABLE WATER PRODUCT AND VERTICAL PROFILERS INDICATED PRECIPITABLE WATER VALUES HAVE RISEN TO AROUND 1.5 INCHES. WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED ON THE EASTERN EDGE OF A OLD MESOSCALE COMPLEX. SOME GUIDANCE SUGGESTS THE CHANCE OF PRECIPITATION WILL EXTEND WELL INTO THE EASTERN COUNTY WARNING AREA TONIGHT. ANOTHER CLUSTER OF SHOWERS AND THUNDERSTORMS WILL DEVELOP UPSTREAM TONIGHT WITH MORE PRECIPITATION IN THE FORECAST AREA MONDAY AFTERNOON. BUT OVERALL INSTABILITY AND SHEAR IS MARGINAL. BELIEVE BEST PROBABILITY FOR PRECIPITATION AND HIGHEST RAINFALL AMOUNTS WILL BE ALONG AND WEST OF I-77 THROUGH MONDAY AFTERNOON. WITH HIGHER SURFACE DEW POINTS BACK IN THE AREA...MINIMUM TEMPERATURES WILL BE MILDER TONIGHT THAN ON SUNDAY MORNING. THE AMOUNT OF CLOUD COVER IN THE MORNING AND PRECIPITATION IN THE AFTERNOON WILL IMPACT THE TEMPERATURES ON MONDAY. STAYED CLOSER TO BIAS CORRECTED MAV GUIDANCE FOR TONIGHT AND ON MONDAY. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 230 PM EDT SUNDAY... WEATHER SCENARIO REMAINS QUITE COMPLICATED WITH TIMING OF FEATURES ACROSS THE AREA WITHIN A VERY MOIST/UNSTABLE ENVIRONMENT WHILE LIMITED VIA WESTERLY WINDS ALOFT AND ONLY WEAK SURFACE FEATURES UNTIL LATE TUESDAY. LATEST SUITE OF SOLUTIONS SUGGEST THAT MAY INIT BETWEEN UPPER WAVES MONDAY EVENING AS A LEAD SHORTWAVE EXITS THE PIEDMONT AHEAD OF PERHAPS ANOTHER UPSTREAM VORT/MCS THAT LOOKS TO DIVE SE TOWARD THE SOUTHERN APPALACHIANS BY EARLY TUESDAY. APPEARS THIS IMPULSE MAY ACT TO ENHANCE CONVERGENCE ALONG THE WESTERN SLOPES MONDAY EVENING WITH SOME OF THIS POSSIBLY JETTING ACROSS THE SW OVERNIGHT ALONG THE RETREATING WARM FRONT. THIS COULD PROVIDE A TIGHT GRADIENT TO POPS WITH LITTLE OUT EAST AFTER ANY EVENING COVERAGE FADES WITH A COUPLE ROUNDS POSSIBLE OUT WEST WHERE FOR NOW WILL KEEP OVERALL LIKELY POPS IN PLACE. STRONG UPPER TROUGH FOR JULY WILL DIG SE OUT OF THE GREAT LAKES TUESDAY BEFORE SLIDING TO NEAR THE DELMARVA ON WEDNESDAY. THIS WILL PUSH THE TRAILING SHORTWAVE TROUGH AXIS SE TOWARD THE REGION LATE IN THE DAY TUESDAY...AIDED BY INCREASING WINDS ALOFT AND HIGH INSTABILITY... PROVIDED CAN GET ENOUGH HEATING THROUGH RESIDUAL DEBRIS CLOUDS...AND ISOLATED SHOWERS ESPCLY WEST. HOWEVER GUIDANCE SHOWS A VERY PRONOUNCED WEST/NW TRAJECTORY JUST ABOVE THE BOUNDARY LAYER WHICH WOULD TEND TO FOCUS MOST BANDED CONVECTION OVER THE WEST AS THE NW FLOW CONVEYOR BELT SHOULD BE ABOUT OVERHEAD BY THEN. LEE TROUGH ALSO QUITE STRONG BY LATER TUESDAY WHICH IN CONJUNCTION WITH A SURFACE LOW FORMING IN RESPONSE TO THE 5H SYSTEM MAY CAUSE A QUICK JUMP TO THE EAST OF THE AREA LATE IN THE DAY. SINCE THIS LOOKS QUITE REALISTIC PENDING TIMING...WILL ADJUST POPS TO HIGHER LIKELYS FAR WEST TUESDAY PER HIGH FORECAST THETA- E/DIVERGENCE ALOFT...AND GO HIGHER CHANCE EAST WITH LEAST COVERAGE BLUE RIDGE GIVEN DOWNSLOPE INTO TUESDAY NIGHT. THIS APPEARS TO BE THE PERIOD FOR MORE WIDESPREAD SEVERE SO KEEPING IN THE HWO PER GOING SPC OUTLOOKS. AREA WILL SPILL UNDER THE COLD POOL ALOFT WITH THE 5H LOW TO THE NE ON WEDNESDAY WITH QUITE A BIT OF SUPPORT ROTATING AROUND THIS FEATURE TO KEEP DECENT LIFT GOING THROUGH LATE WEDNESDAY. THINK MORE OF A NORTHERLY TRAJECTORY SHOULD TEND TO LIMIT SHRA ACROSS THE FAR SOUTH BUT APPEARS COULD SEE MORE WIDESPREAD WEAKER SHRA/ISOLATED TSRA WEDNESDAY BEFORE DRIER AIR ALOFT ADVECTS IN AND ENDS THE SHOWER THREAT DURING THE EVENING. OVERALL PLAN TO KEEP POPS ON THE CHANCE SIDE PENDING LATER RUNS SINCE THE DEGREE OF RESIDUAL MOISTURE RATHER UNCERTAIN FOR NOW. KEPT TEMPS ON THE WARM SIDE OF MOS INTO TUESDAY NIGHT WITH LOW AND EVEN MID 90S POSSIBLE EAST TUESDAY IF CLOUDS/SHRA ARE LESS. SHOULD BE A BIT COOLER UNDER MORE CLOUDS...SHOWERS AND NORTHERLY FLOW WEDNESDAY WITH MOSTLY 80S EXCEPT PERHAPS ONLY SOME 70S FOR HIGHS WEST. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 100 PM EDT SUNDAY... 5H HEIGHTS WILL BUILD EAST ACROSS THE REGION THROUGH MUCH OF THE PERIOD AS THE LARGE UPPER HIGH OVER THE SOUTHERN PLAINS NUDGES EASTWARD INTO NEXT WEEKEND. THIS SHOULD MEAN A MORE DIURNALLY DRIVEN LESS ORGANIZED PATTERN TO CONVECTION AS FOCUS SHIFTS TO MORE OUTFLOW DRIVEN SHRA/TSRA PERHAPS AIDED BY FAINT SHORTWAVE ENERGY PASSING AROUND THE RIDGE IN THE WEST/NW FLOW ALOFT. INITIALLY SHOULD BE IN THE WAKE OF THE FRONT TO THE SOUTH AND THE UPPER SYSTEM TO THE EAST THURSDAY...WITH WEAK HIGH PRESSURE TO THE NORTH BRINGING A PERIOD OF WEAK SUBSIDENCE THURSDAY INTO THURSDAY NIGHT INCLUDING ONLY ISOLATED CONVECTION AT BEST. MOISTURE SHOULD START TO MAKE A SLOW RETURN FRIDAY AND ESPCLY SATURDAY AS THE WEAK FRONT SHIFTS BACK NORTH AND WEAK RETURN FLOW DEVELOPS. THIS LOOKS TO BRING SCATTERED NATURE POPS BACK BY FRIDAY AFTERNOON WITH HIGHER CHANCES SATURDAY UNDER BETTER PWATS. NEXT WEAK UPPER TROUGH AND ITS ASSOCIATED COOL FRONT APPROACHES ON SUNDAY WHILE PRECEDED BY MORE WESTERLY FLOW. THIS SUGGESTS BEST CHANCE POPS WEST/NORTH AND LESS OUT EAST DESPITE DEEP MOISTURE AND GOOD HEATING. A SLIGHTLY COOLER/DRIER PERIOD THURSDAY/THURSDAY NIGHT LOOKS TO REBOUND BACK TO HIGHS OF 85-90 WEST AND LOW/MID 90S EAST BY NEXT WEEKEND UNDER WESTERLY FLOW AND PROGGED 85H TEMPS OF +22-23C. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... AS OF 720 PM EDT SATURDAY... A PIPE LINE OF SHOWERS WILL CONTINUE TO TRACK OVER THE AREA INTO EARLY MORNING MONDAY. THESE LINES OF SHOWERS ARE ORIENTED FROM NORTHWEST TO THE SOUTHEAST AND ARE NARROW. ONE OF THE MOST SOLID LINES IS FIXED OVER KBKW-KBCB-KMTV. LIGHT SHOWERS WILL REMAIN OVER THIS AREA THIS EVENING. THIS LINE MAY DRIFT NORTH OVERNIGHT...SITTING OVER KLWB-KROA BY MORNING...BUT A TOUGH CALL FOR NOW AS THIS LINE APPEARS STATIONARY. FOR THE MOST PART...WILL CALL FOR LIGHT SHOWERS WEST OF THE BLUE RIDGE AND VICINITY SHOWERS EAST. CEILINGS MAY ALSO LOWER THROUGH THE NIGHT TO MVFR...ESPECIALLY AT KBLF. THIS LOW CONFIDENCE ENVIRONMENT WILL BEST BE HANDLED WITH AMENDMENTS RATHER THAN A VERY DETAILED HOUR BY HOUR SET OF TAFS. EXTENDED AVIATION DISCUSSION... MONDAY AND TUESDAY APPEAR TO OFFER THE BEST CHANCE FOR WIDESPREAD DEEP CONVECTION...SOME OF WHICH COULD BE STRONG TO SEVERE...WITH AN ACTIVE NORTHWEST/BAROCLINIC FLOW IN PLACE ALONG THE NORTHEAST SIDE OF A STRONG SUBTROPICAL RIDGE ANCHORED IN THE SOUTHERN PLAINS. ONE OR MORE CONVECTIVE COMPLEXES APPEAR LIKELY WITHIN THIS TIME FRAME...BUT EXACT PLACEMENT AND TIMING IS NOT POSSIBLE THIS FAR OUT. MORE TYPICAL SUMMERTIME CONDITIONS RETURN FOR THE LATER HALF OF THE WEEK WITH EARLY MORNING FOG/LOW CLOUDS IN THE USUAL SPOTS...KLWB/KBCB/KLYH...AND ISOLATED TO SCATTERED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. OVERALL...CIGS AND VSBYS SHOULD BE VFR MUCH OF THE TIME PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/PM NEAR TERM...AMS/RAB SHORT TERM...JH LONG TERM...JH AVIATION...AMS/PM/RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 755 PM EDT SUN JUL 12 2015 NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-131100- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- MERCER- 755 PM EDT SUN JUL 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT. A FEW COULD BECOME STRONG TO SEVERE...BUT THE MAIN THREAT THROUGH MONDAY MORNING WILL BE LOCALLY HEAVY RAINFALL. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED THROUGH MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE MONDAY THROUGH TUESDAY. THE MAIN CONCERN WILL BE DAMAGING WINDS GUSTS. LARGE HAIL MAY ALSO BE A THREAT WITH THUNDERSTORMS MONDAY AFTERNOON AND EVENING AND AGAIN TUESDAY AFTERNOON AND EVENING. LOCALIZED FLOODING OR FLASH FLOODING WILL ALSO BE POSSIBLE IN AREAS OF HEAVIER RAINFALL AND LOCATIONS WHICH SEE REPEATED THUNDERSTORMS DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-020-VAZ011-013-014-016>020-022>024-032>035-043>047-058- 059-WVZ043-044-507-508-131100- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-GILES-PULASKI-MONTGOMERY- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 755 PM EDT SUN JUL 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE MONDAY THROUGH TUESDAY. THE MAIN CONCERN WILL BE DAMAGING WINDS GUSTS. LARGE HAIL MAY ALSO BE A THREAT WITH THUNDERSTORMS MONDAY AFTERNOON AND EVENING AND AGAIN TUESDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED. AREAS THAT SEE REPEATED THUNDERSTORMS DURING THE PERIOD COULD EXPERIENCE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 PM EDT SUN JUL 12 2015
VAZ018-019-022-023-033-034-WVZ507-508-130400-
ROANOKE-CRAIG-BOTETOURT-BEDFORD-FRANKLIN-ALLEGHANY-WESTERN
GREENBRIER-EASTERN GREENBRIER-
1106 PM EDT SUN JUL 12 2015
...AN AREA OF HEAVY RAINFALL AND ISOLATED THUNDERSTORMS TO IMPACT
EASTERN CRAIG...EASTERN ROANOKE...EASTERN FRANKLIN...CITY OF
ROANOKE...BOTETOURT...CITY OF COVINGTON...WESTERN
ALLEGHANY...BEDFORD AND GREENBRIER COUNTIES THROUGH MIDNIGHT EDT...
AT 1101 PM EDT...A PERISTENT NORTHWEST TO SOUTHEAST ORIENTED BAND OF
HEAVY RAIN SHOWERS AND ISOLATED THUNDERSTORMS EXTENDED FROM
RAINELLE...TO LEWISBURG...TO NEW CASTLE...TO ROANOKE CITY...TO
SNOWVILLE...MOVING NORTHEAST AT 25 MPH. REPEATED HEAVY RAINFALL IS
LIKELY AT CERTAIN SPOTS WITHIN THIS AREA...WHICH COULD LEAD TO
LOCALIZED FLOODING. FLOOD ADVISORIES ARE CURRENTLY IN EFFECT FOR
PARTS OF ROANOKE...CRAIG...AND GREENBRIER COUNTIES.
SOME LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
NEW CASTLE...
ROANOKE...
VINTON...
AND BEDFORD.
THIS INCLUDES THE FOLLOWING LOCATIONS
THE WEST VIRGINIA STATE FAIRGROUNDS...THE SALEM FAIRGROUNDS...THE
NATIONAL D DAY MEMORIAL...AND ROANOKE REGIONAL AIRPORT.
VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS WHICH MAY RESULT
IN LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. THE WATER MAY BE TOO GREAT TO PROCEED SAFELY. TURN
AROUND...DONT DROWN.
LAT...LON 3817 8036 3811 8036 3804 8022 3724 7933
3703 7951 3705 7954 3704 7960 3693 7962
3685 7971 3751 8030 3753 8028 3754 8033
3756 8033 3763 8022 3771 8034 3769 8038
3772 8039 3770 8048 3798 8074 3820 8040
TIME...MOT...LOC 0301Z 292DEG 11KT 3754 8015
RABSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 PM EDT SUN JUL 12 2015
VAZ007-010-011-WVZ042-130430-
TAZEWELL-BLAND-GILES-MERCER-
1130 PM EDT SUN JUL 12 2015
...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT WESTERN
GILES...NORTHEASTERN TAZEWELL...BLAND AND MERCER COUNTIES THROUGH
1230 PM EDT...
AT 1128 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ACROSS MUCH OF
MERCER COUNTY FROM WEST OF BLUEFIELD TO PRINCETON AND NORTH TO FLAT
TOP...MOVING EAST-SOUTHEAST AT 25 MPH.
TORRENTIAL RAINFALL IS LIKELY WITH THESE STORMS...WHICH COULD
QUICKLY LEAD TO FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS.
PONDING OF WATER ON ROADWAYS IS LIKELY. IF HEAVY RAINFALL
PERSISTS...A FLOOD OR FLASH FLOOD WARNING MAY BE REQUIRED.
WINDS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
BLAND...
PRINCETON...
ATHENS...
AND MATOAKA.
THIS INCLUDES MERCER COUNTY AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3742 8131 3741 8129 3742 8128 3745 8130
3747 8129 3748 8127 3750 8126 3751 8122
3753 8121 3741 8081 3705 8098 3705 8103
3703 8110 3724 8143
TIME...MOT...LOC 0328Z 279DEG 24KT 3727 8113
RABSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1214 AM EDT MON JUL 13 2015
VAZ010>014-WVZ044-130515-
WYTHE-MONTGOMERY-BLAND-PULASKI-GILES-MONROE-
1214 AM EDT MON JUL 13 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CITY OF RADFORD...PULASKI...GILES...WESTERN MONTGOMERY...NORTHEASTERN
WYTHE...EAST CENTRAL BLAND AND SOUTHWESTERN MONROE COUNTIES...
AT 1213 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM PEMBROKE TO NEAR DUBLIN TO PATTERSON...AND MOVING
EAST AT 30 MPH. VERY HEAVY RAINFALL...FREQUENT CLOUD-TO-GROUND
LIGHTNING...AND WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS ACTIVITY.
LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
PULASKI...
AND PEARISBURG.
THIS INCLUDES VIRGINIA TECH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3721 8090 3744 8080 3743 8047 3734 8044
3733 8045 3732 8043 3736 8032 3705 8039
3700 8041 3702 8045 3701 8052 3700 8052
3694 8060 3694 8063 3690 8068 3687 8076
3698 8107
TIME...MOT...LOC 0413Z 285DEG 28KT 3734 8066 3714 8067 3687 8081
RABSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 AM EDT MON JUL 13 2015
VAZ033-034-044-130600-
PITTSYLVANIA-BEDFORD-FRANKLIN-
101 AM EDT MON JUL 13 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
PITTSYLVANIA...EASTERN FRANKLIN AND SOUTHWESTERN BEDFORD COUNTIES...
AT 1259 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM
NEAR GOODVIEW ACROSS THE NORTH END OF SMITH MOUNTAIN LAKE...MOVING
SOUTHEAST AT 10 MPH.
VERY HEAVY RAINFALL CAN BE EXPECTED WITH THIS ACTIVITY...POTENTIALLY
1 TO 1.5 INCHES OF RAIN IN LESS THAN AN HOUR. FREQUENT LIGHTNING CAN
ALSO BE EXPECTED. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
GRETNA...
PENHOOK...
MONETA...
NORTH SHORE...
AND NORTHWEST SMITH MOUNTAIN LAKE.
TORRENTIAL RAINFALL OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3715 7984 3725 7964 3707 7945 3706 7944
3706 7943 3695 7932 3683 7964 3685 7964
3683 7967 3683 7970 3681 7973
TIME...MOT...LOC 0459Z 331DEG 8KT 3715 7970
RABSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 AM EDT MON JUL 13 2015
VAZ013-014-016-017-022-032-033-130600-
ROANOKE-MONTGOMERY-FLOYD-CARROLL-PULASKI-PATRICK-FRANKLIN-
108 AM EDT MON JUL 13 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL PATRICK...SOUTHEASTERN PULASKI...SOUTHWESTERN ROANOKE...
WESTERN FRANKLIN...FLOYD...EASTERN MONTGOMERY AND EASTERN CARROLL
COUNTIES...
AT 107 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ELLISTON-LAFAYETTE TO NEAR FLOYD TO NEAR
GROUNDHOG MOUNTAIN...AND MOVING SOUTHEAST AT 25 MPH.
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THIS
ACTIVITY. WIND GUSTS TO 30 MPH ARE POSSIBLE AS WELL.
LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...
ROCKY MOUNT...
HILLSVILLE...
FLOYD...
AND BOONES MILL.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3656 8064 3685 8083 3688 8074 3690 8076
3702 8043 3735 8032 3704 7976 3679 8003
3679 8007 3678 8010 3677 8009 3656 8062
TIME...MOT...LOC 0507Z 310DEG 23KT 3723 8025 3690 8028 3665 8049
RABSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 AM EDT MON JUL 13 2015
VAZ013-014-017-130630-
MONTGOMERY-FLOYD-PULASKI-
146 AM EDT MON JUL 13 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CITY OF RADFORD...EASTERN PULASKI...NORTHWESTERN FLOYD AND MONTGOMERY
COUNTIES...
AT 144 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM PRICES FORK TO RADFORD TO NEAR CLAYTOR LAKE STATE
PARK...AND MOVING SOUTHEAST AT 30 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL IS
EXPECTED WITH THIS ACTIVITY. FLOODING OF LOW-LYING...FLOOD
PRONE...AND POOR DRAINAGE AREAS IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
PULASKI...
AND DUBLIN.
THIS INCLUDES VIRGINIA TECH.
VERY HEAVY RAINFALL OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3718 8071 3722 8068 3727 8051 3730 8046
3719 8018 3712 8018 3701 8029 3691 8062
3713 8082
TIME...MOT...LOC 0544Z 305DEG 25KT 3720 8049 3707 8051 3700 8062
RABThe Roanoke radar (KFCX), 61 km away, was scanning. The volume nearest the first event began at 05:50 UTC.
30 thunderstorm wind, 5 hail. Local standard time, as filed.
Quarter size hail fell on Planters Drive.
Thunderstorm winds down several trees in the Tannersville area. Damage values are estimated.
Thunderstorm winds downed trees across the county. Damage values are estimated.
Thunderstorms blew down trees near Lake Drive in the vicinity of Hungry Mother State Park. Also, numerous large tree limbs were blown down on the north side of Marion, VA. Damage values are estimated.
More than two trees were blown down in the town of Saltville. Damage values are estimated.
Thunderstorm winds blew a couple of trees down in Chilhowie. Damage values are estimated.
Thunderstorm winds blew trees down near Wolf Creek. Damage values are estimated.
Thunderstorm wind blew trees down near Pembroke. Damage values are estimated.
Thunderstorm winds blew trees down near Eggleston. Damage values are estimated.
Thunderstorm winds blew a tree down on York Ridge Road. Damage values are estimated.
Thunderstorm winds blew a tree down along Mount Zion Road. Damage values are estimated.
Thunderstorm wind blew two trees down. The first tree was blown down on Comers Rock Road. The second tree was blown down on Spring Valley Road. Damage values are estimated.
Thunderstorm winds blew one tree down along Panther Creek Road near Dugspur. Damage values are estimated.
Thunderstorm wind blew trees down near Willis. Damage values are estimated.
Thunderstorm winds blew trees down around Floyd. Damage values are estimated.
Thunderstorm wind down several trees on the southeast portion of the City of Roanoke, near and just north of Jackson Park. Trees were reported down at the intersection of 9th Street and Murray Avenue, Jamison Avenue, 12th Street, Montrose Avenue, Tazewell Avenue, and 6th Street. Damage values are estimated.
Thunderstorm winds blew several trees down in parts of Ferrum and also in neighboring country roads not far outside of the west side of town. Trees were reported down on Route 781, Sawmill Road, Thompson Ridge Road, Franklin Street and Turners Creek Road. Damage values are estimated.
Thunderstorm wind blew a couple of trees down in the Sunnymead area. Damage values are estimated.
Thunderstorm winds knocked down a tree along Back Creek Road.
Thunderstorm wind blew several trees down in the Vinton area. On Halifax Circle, a fallen tree caused the road to be closed. Damage values are estimated.
Thunderstorm winds blew a tree down along Amos Road. Damage values are estimated.
Thunderstorm winds blew a power line down in Union Hall. Damage values are estimated.
Thunderstorm winds blew one tree down along Dry Fork Road in Dry Fork, VA. Damage values are estimated.
Thunderstorm winds blew two trees down along Sunnymeade Road near Rustburg, VA. Damage values are estimated.
Thunderstorm winds blew two trees down along Route 501 South in Gladys, VA. Damage values are estimated.
Thunderstorm winds blew a tree down across Pointer Road. Damage values are estimated.
Thunderstorm winds blew a tree down along Oxford Furnace Road west of Concord, VA. Damage values are estimated.
Quarter size hail caused damage to tobacco crop. Damage values are estimated.
Thunderstorm winds blew a tree down along Highway 501 near the intersection with State Shed Road. Damage values are estimated.
Thunderstorm winds downed trees along Route 58 in Halifax County. Damage values are estimated.
Thunderstorm winds blew a tree down along Saxkey Road. Damage values are estimated.
Thunderstorm winds blew a tree down along U.S. 360 near Keysville, VA. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589873, 589876, 594412, 594421, 592849, 592850, 592851, 592852, 592853, 592854, 592856, 592857, 592858, 592855, 592859, 592860, 592861, 592862, 592863, 592866, 595719, 592864, 592867, 594413, 594414, 592877, 592878, 592880, 592883, 592881, 592884, 592887, 592886, 592900, 592899.